Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 202, NWS Mobile, AL

August 19, 1999Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 19, 1999, 3:31 PM CDT for Escambia County, Alabama. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1999, 3:31 PM CDT (20:31 UTC)
Expired
Aug 19, 1999, 4:30 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, AL

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:15 PM CDTThunderstorm Wind 60Atmore, ALHigh winds blew several limbs down. The debris was blown over the road near exit 57 at I - 65, north of Atmore.
Aug 19, 4:30 PM CDTThunderstorm Wind 50Atmore, ALSeveral trees were blown down near Atmore.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2062 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS1 KMOB 192033
SVRMOB
ALC053-192130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CDT THU AUG 19 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 430 PM CDT

* AT 331 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 13 MILES NORTH OF FLOMATON OR 4 MILES NORTHEAST OF
  SARDINE... MOVING NORTHEAST AT 5 MPH.

THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:20 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 19, 3:20 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT THU AUG 19 1999

MID TO UPPER TROF MOVING OVER THE MS VALLEY WILL BEGIN TO DIG
SLIGHTLY THROUGH 36 HRS. NEAR THE SFC WEAK SFC FRONT WAS LOCATED
FROM THE TN VAL TO NORTHERN TX. LATEST ETA AND AVN PROGS SHOW BEST
FORCING ALOFT TO REMAIN WELL TO THE N OF THE FA THROUGH FRI NIGHT
WITH MAINLY HIGH INSTABILITY AND MOISTURE REMAINING OVER THE CENTRAL
GULF REGION THROUGH ABOUT 06Z SAT. AS THIS SYSTEM DIGS SLIGHTLY E OF
THE MS VAL INCREASED FLOW FROM THE SE MAINLY ALONG THE COAST COULD
BRING SLIGHTLY BETTER MOISTURE INLAND TO ABOUT MOB TO N OF CEW
...AIDING IN SOMEWHAT BETTER COVERAGE W/ C-BREEZE FRONT THROUGH THE
EARLY EVENING HRS FRI. HEAT INDICES IN THE 110 RANGE AGAIN FOR FRI.
BY SAT MORNING WEAK FRONTAL BOUNDARY WILL MOVE SOUTH OF THE COAST
BRINGING DRYER SOMEWHAT MORE STABLE CONDITIONS OVER MUCH OF THE
REGION THROUGH SUN. IT WILL BEGIN TO FEEL LESS HUMID BY SAT EVE
CONTINUING THROUGH EARLY MON. INCREASED MOISTURE AND HUMID
CONDITIONS ALONG THE COAST BY TUES. AT THIS TIME LITTLE EFFECT
EXPECTED FROM THE SW GULF.

OVER THE COASTAL WATERS WEAK SOUTHERLY FLOW EXPECTED THROUGH FRI EVE
FOLLOWED BY WEAK NORTHERLY FLOW EARLY SAT MORNING AS FRONT MOVE OFF
THE COAST. KEPT SCATTERED SHOWERS AND TS OFF THE COAST FRI NIGHT AS
FRONT SHIFTS SOUTH.

FCSTID=32

MOB BB 075/096 072/094 071 32232
PNS BB 078/093 076/094 074 32332
DTS BB 079/091 078/092 077 32332
GZH BU 074/096 070/094 069 32221
61A UU 072/098 071/095 069 3212-
2RO UU 072/097 070/095 069 3212-=

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:33 PM CDTSevere Thunderstorm WarningMOBMobile72 min
Aug 19, 4:27 PM CDTSevere Thunderstorm WarningMOBEscambia78 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.